Alert archive / Wisconsin / Freeze Warnings in 2008

Freeze Warning 3, NWS Green Bay, WI

May 27, 200822 counties in Wisconsin

NWS Green Bay, WI issued this freeze warning at May 27, 2008, 3:07 PM CDT for 22 counties in Wisconsin. It took effect at May 28, 2008, 12:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2008, 3:07 PM CDT (20:07 UTC)
In effect from
May 28, 2008, 12:00 AM CDT
Expired
May 28, 2008, 7:00 AM CDT
In force
7 hr
Issued by
NWS Green Bay, WI
All 22 counties

Brown County, WI, Calumet County, WI, Door County, WI, Florence County, WI, Forest County, WI, Kewaunee County, WI, Langlade County, WI, Lincoln County, WI, Manitowoc County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Oneida County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Vilas County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 63 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGRB 272007
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
307 PM CDT TUE MAY 27 2008

...FREEZING TEMPERATURES EXPECTED OVERNIGHT...

.UNSEASONABLY COLD TEMPERATURES ARE EXPECTED OVERNIGHT.  
WINDS WILL BECOME CALM TONIGHT AS A CANADIAN HIGH PRESSURE 
SYSTEM SETTLES INTO WISCONSIN.

WIZ005-010>013-018-019-021-280500-
/O.UPG.KGRB.FZ.A.0001.080528T0500Z-080528T1200Z/
/O.NEW.KGRB.FZ.W.0003.080528T0500Z-080528T1200Z/
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
NORTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO
307 PM CDT TUE MAY 27 2008

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT
WEDNESDAY. THE FREEZE WATCH HAS BEEN REPLACED BY THE WARNING. 

CHILLY CANADIAN AIR ACROSS THE AREA...CLEAR SKIES...AND LIGHT
WINDS WILL ALLOW TEMPERATURES TO FALL BELOW FREEZING OVERNIGHT.
OVERNIGHT LOWS TEMPERATURES RANGING FROM 25 TO 30 ARE EXPECTED.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL DAMAGE OR KILL EARLY SEASON
CROPS AND OTHER SENSITIVE VEGETATION. PLANTS WHICH ARE STILL IN
POTS SHOULD BE BROUGHT INTO THE HOUSE OR GARAGE FOR PROTECTION.
STORES WITH LARGE AMOUNTS OF ANNUAL PLANTS OUTSIDE COULD HAVE
SIGNIFICANT LOSES IF THEY ARE NOT PROTECTED.

$$

WIZ020-022-030-031-035>040-045-048>050-073-074-280500-
/O.NEW.KGRB.FZ.W.0003.080528T0500Z-080528T1200Z/
MENOMINEE-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-
BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
307 PM CDT TUE MAY 27 2008

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT
WEDNESDAY. 

CHILLY CANADIAN AIR ACROSS THE AREA...MOSTLY CLEAR SKIES...AND
DIMINISHING WINDS WILL ALLOW TEMPERATURES TO FALL BELOW FREEZING
OVERNIGHT OVER MUCH OF THE AREA. OVERNIGHT LOWS TEMPERATURES ARE
EXPECTED TO RANGE FROM 28 TO 33. THE COLDER READINGS ARE EXPECTED
OVER RURAL AREAS...AND AREAS INLAND FROM LAKE MICHIGAN AND THE
BAY OF GREEN BAY.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL DAMAGE OR KILL EARLY SEASON
CROPS AND OTHER SENSITIVE VEGETATION. PLANTS WHICH ARE STILL IN
POTS SHOULD BE BROUGHT INTO THE HOUSE OR GARAGE FOR PROTECTION.
STORES WITH LARGE AMOUNTS OF ANNUAL PLANTS OUTSIDE COULD HAVE
SIGNIFICANT LOSES IF THEY ARE NOT PROTECTED.


$$
TH
1 follow-up statement
000 
WWUS73 KGRB 280246
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
946 PM CDT TUE MAY 27 2008

...FREEZING TEMPERATURES EXPECTED OVERNIGHT...

.A COOL CANADIAN HIGH PRESSURE SYSTEM WILL SETTLE INTO WISCONSIN
OVERNIGHT. LIGHT WINDS AND CLEAR TO PARTLY CLOUDY SKIES SHOULD
ALLOW TEMPERATURES TO DROP TO THE FREEZING MARK...OR EVEN COLDER.

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281200-
/O.CON.KGRB.FZ.W.0003.080528T0500Z-080528T1200Z/
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
946 PM CDT TUE MAY 27 2008

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY. 

A COOL CANADIAN AIR MASS...COMBINED WITH LIGHT WINDS AND CLEAR TO
PARTLY CLOUDY SKIES WILL ALLOW TEMPERATURES TO FALL BELOW
FREEZING OVER MUCH OF THE AREA TONIGHT. OVERNIGHT LOWS ARE
EXPECTED TO RANGE FROM THE MIDDLE 20S IN FAR NORTHERN WISCONSIN
TO THE UPPER 20S AND LOWER 30S FARTHER SOUTH. SLIGHTLY MILDER
TEMPERATURES ARE EXPECTED NEAR THE LAKE MICHIGAN SHORELINE...SO
A WIDESPREAD FREEZE IS NOT LIKELY THERE. IN ADDITION...INCREASING
HIGH CLOUDS OVER CENTRAL WISCONSIN COULD PREVENT A WIDESPREAD
FREEZE THERE.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL DAMAGE OR KILL EARLY SEASON
CROPS AND OTHER SENSITIVE VEGETATION. PLANTS WHICH ARE STILL IN
POTS SHOULD BE BROUGHT INTO THE HOUSE OR GARAGE FOR PROTECTION.
STORES WITH LARGE AMOUNTS OF ANNUAL PLANTS OUTSIDE COULD HAVE
SIGNIFICANT LOSSES IF THE PLANTS ARE NOT PROTECTED.

$$
KIECKBUSCH

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze warning went out at May 27, 2:23 PM CDT, 44 minutes earlier.

Area forecast discussion, May 27, 2:23 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
223 PM CDT TUE MAY 27 2008

.SHORT TERM...TONIGHT AND WEDNESDAY. OBVIOUS MAIN CHALLENGE
CENTERS ON ISSUANCE OF FROST OR FREEZE HEADLINES OVERNIGHT.
THIS AFTERNOON THE SURFACE RIDGE AXIS EXTENDS FROM SRN CANADA TO
SE WI WITH UPPER LEVEL CI BRUSHING PARTS OF CENTRAL AND EAST
CENTRAL AT TIMES. WHILE FREEZING TEMPOS A SLAM DUNK OVER NRN WI
TNT...WENT BACK AND FORTH WITH A FROST OR FREEZE OVER THE SOUTH.
DECIDED TO KEEP THE HEADLINES SIMPLE FOR THE TV FOLKS AND ISSUED A
WARNING FOR THE ENTIRE AREA DUE TO RATHER COOL START THIS
AFTERNOON AND SURFACE DEWPOINTS IN THE UPPER 20S.  WILL EVEN
INCLUDE THE LAKESHORE COUNTIES AS TEMPERATURES STARTING COOL
AROUND 50.  PRESSURE GRADIENT THIS EVENING MAY KEEP TEMPS IN CHECK
OVER ERN WI AND ALONG THE LAKE...BUT ANTICIPATE TEMPS FOR INLAND
REGIONS TO PLUMMET AS HIGH BUILDS IN AND WINDS CALM.  AS MENTIONED
SRN PORTIONS MAY SEE A WIDER RANGE IN LOW TEMPS TNT DUE TO THE
CI CLOUDS AND PERHAPS A FROST ADVISORY WOULD HAVE WORKED OUT JUST
AS WELL...BUT CONSIDERING MUCH OF THE FORECAST AREA EXPECTING NEAR
RECORD LOWS TNT...FREEZING WARNING PREFERRED.

QUIET WEATHER FOR WEDNESDAY AS HIGH PRESSURE SYSTEM DOMINATES THE
REGION.

.LONG TERM...WED NGT THRU NXT TUE. AFTER A COOL MID
WEEK...CHALLENGE THEN TURNS TO CHC OF PCPN LATER IN THE WEEK WITH
THE RETURN FLOW AS THE HIGH PRESSURE SYSTEM DROPS SOUTHEAST. TREND
OF THE MODEL RUNS IS FOR A FASTER ARRIVAL OF THE WAA RETURN FLOW
FOR THURSDAY NIGHT AND INTO FRIDAY. INCREASED POPS THURSDAY NIGHT
AS A RESULT. TRENDS ALSO SUGGEST SURFACE LOW AND WARM FRONT WILL
TRACK SOUTH OF THE FORECAST AREA FROM THURSDAY NIGHT INTO
FRIDAY...BUT CLOSE ENOUGH TO PARTS OF CENTRAL AND EAST CENTRAL
WISCONSIN FOR PERHAPS STRONGER STORMS ON FRIDAY.

AFTER THE PASSAGE OF THE FRONTAL SYSTEM ON FRIDAY...NORTHWEST FLOW
WITH SUBTLE BOUNDARIES ON SATURDAY PROVIDE SOME POTENTIAL FOR
CONVECTION...BUT WILL LEAVE DRY OR LOW CHC POPS.

MDM RANGE SOLUTIONS DIVERT LATER SUNDAY INTO THE NEW WORK
WEEK...RANGING FROM A RIDGE OVER THE REGION AS PER DGEX...TO A
STRONG CANADIAN CDFNT DROPPING INTO THE NORTH MONDAY NIGHT AS PER
GFS AND THEN SAGGING SOUTH OVER THE REGION TUESDAY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL TONIGHT AND WEDNESDAY AS
THE SFC HIGH BUILDS INTO THE AREA.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 7 AM CDT WEDNESDAY FOR
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074.

&&

TDH
Hazardous weather outlook, May 27, 4:11 AM CDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
411 AM CDT TUE MAY 27 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281230-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
411 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

FREEZING TEMPERATURES AND FROST ARE LIKELY ACROSS NORTHERN
WISCONSIN TONIGHT. FROST IS LIKELY...AND FREEZING TEMPERATURES ARE
POSSIBLE...ACROSS MOST OF THE REST OF THE AREA. THE RISK OF A
FROST/FREEZE WILL BE LOWER ALONG THE SHORES OF THE LAKE AND BAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES RETURN LATE THURSDAY NIGHT INTO FRIDAY IN
ADVANCE OF A NORTHWARD MOVING WARM FRONT. THUNDERSTORMS CHANCES
THEN CONTINUE THROUGH SATURDAY AS AN AREA OF LOW PRESSURE AND COLD
FRONT MOVE THROUGH THE REGION. IT APPEARS THAT THERE WILL BE
ENOUGH INSTABILITY AND WIND SHEAR ALOFT TO BRING A THREAT OF
SEVERE THUNDERSTORMS TO MOST OF NORTHEAST WISCONSIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-281230-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
411 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL GRADUALLY SUBSIDE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY MAY LEAD TO HAZARDOUS
CONDITIONS FOR SMALL CRAFT.

JS/AK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:27 AM CDTFreeze WatchGRBFlorence, Forest, Langlade, Lincoln, Marinette, Oconto and 2 more12 hr

Nearby

Freeze Warnings in Wisconsin, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.